Missouri, 2011

Hail in Missouri, March 13, 2011

March 13, 2011 · NWS SGF · 13 events in 5 counties and zones

A vigorous shortwave moving across the central plains region develped a broken line of severe storms which produced several reports of large hail across southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A vigorous shortwave moving across the central plains region develped a broken line of severe storms which produced several reports of large hail across southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 13, 1:36 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 13, 1:36 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SUN MAR 13 2011

.DISCUSSION...

COMPLEX STORM SYSTEM TAKING AIM AT THE FORECAST AREA TONIGHT AND
MONDAY...WITH A VARIETY OF WEATHER INCLUDING THUNDERSTORMS AND SNOWFALL.

CURRENTLY...WATER VAPOR IMAGERY SHOWS A DEEPENING SHORTWAVE TROUGH
LOCATED ACROSS THE ROCKIES WITH NEARLY STATIONARY BOUNDARY LOCATED
FROM CENTRAL OKLAHOMA THROUGH CENTRAL ARKANSAS. SCATTERED
CONVECTION INCLUDING SOME SMALL HAIL HAS RECENTLY DEVELOPED IN AN
AREA OF 60KT 0-6KM BULK SHEAR AND THE NORTHERN EDGE OF LOW LEVEL
MOISTURE TRANSPORT AND ISENTROPIC ASCENT.

FOR TONIGHT AND MONDAY...ISENTROPIC LIFT WILL CONTINUE TO INCREASE
THIS EVENING INTO THE OVERNIGHT HOURS WITH NEARLY 100 POPS GOING
AND ISOLATED THUNDERSTORMS WITH SOME ELEVATED INSTABILITY. SURFACE
LOW PRESSURE DEVELOPING ALONG THE FRONT IS EXPECTED TO TRACK EAST
ACROSS CENTRAL ARKANSAS BEFORE BECOMING VERTICALLY STACKED AND
THEN LIFTING NORTHEAST INTO THE OHIO VALLEY ON TUESDAY. COLD CORE
WITH THIS SYSTEM WILL LIKELY TRACK INTO WEST CENTRAL MISSOURI AND
OVER THE NORTHWEST HALF OF THE FORECAST AREA ON MONDAY AND THE
CLOSED UPPER LOW TRACKS EAST ACROSS THE FORECAST AREA. LATEST
MODEL RUNS IN BETTER AGREEMENT THAN THE PAST FEW DAYS AND HAVE
TRENDED COLDER WITH THE OVERALL SYSTEM WHICH IS LEADING TO A
CHANGE IN PRECIPITATION TYPES IN THE FORECAST. VERY DIFFICULT TO
FORECAST SNOW AMOUNTS IN THIS TYPE OF SITUATION WITH THE POTENTIAL
OF QUICK BURSTS OF HEAVY SNOW NOT OUT OF THE QUESTION...BUT
THERMAL PROFILES WHICH WOULD INDICATED QUITE A BIT OF MELTING...IN
FACT DO NOT HAVE SURFACE TEMPERATURES DROPPING BELOW FREEZING. AND
THE MAJORITY OF THE SNOW WILL OCCUR DURING THE DAYLIGHT HOURS
MONDAY. FOR NOW WILL GO WITH AMOUNTS FROM AROUND A TRACE ALONG THE
INTERSTATE 44 CORRIDOR TO AROUND AN INCH IN CENTRAL MISSOURI. MUCH
OF THE ACCUMULATING SNOW WILL OCCUR ON GRASSY AREAS AND AM NOT
EXPECTING ADVISORY AT THIS TIME.

HAVE TRIMMED BACK TEMPERATURES ON MONDAY. WITH CLOUD COVER/PRECIPITATION
LIKELY NOT GOING TO SEE MUCH OF A TEMPERATURE RISE DURING THE DAY.
PRECIPITATION WILL LIKELY HOLD ON UNTIL THE EARLY EVENING IN THE
EASTERN COUNTIES OF THE FORECAST AREA HOWEVER EXPECTING THE LOW
CLOUD COVER TO PERSIST THROUGH MUCH OF THE NIGHT MONDAY NIGHT.

WILL START TO SEE A WARMUP BY TUESDAY WITH A CLEARING SKY WITH
MORE SIGNIFICANT WARMING BY WEDNESDAY AND THURSDAY WITH HIGHS
EVENTUALLY REACHING THE LOW TO MID 70S AS UPPER LEVEL RIDGE
DEVELOPS AND FAIRLY STRONG LOW LEVEL SOUTHERLY WINDS.

FRONTAL SYSTEM WILL SLOWLY TRACK SOUTH INTO THE REGION BY LATE IN
THE WEEK INTO THE WEEKEND AND WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR FOR DETERIORATING FLIGHT CONDITIONS THROUGH THE NEXT
24 HOURS.

SHOWERS WERE DEVELOPING OVER FAR SOUTHWEST MISSOURI THIS
AFTERNOON...WHICH WILL CONTINUE TO SPREAD NORTHEAST WITH TIME.
THESE SHOWERS WILL AFFECT THE SPRINGFIELD...BRANSON...AND JOPLIN
AIRPORTS STARTING THIS AFTERNOON...AND PERSISTING ON AND OFF THROUGH
THE ENTIRE EVENING AND OVERNIGHT PERIOD.

CEILINGS WILL EVENTUALLY FALL BELOW VFR STATUS AROUND OR JUST PRIOR
TO MIDNIGHT...WHILE VISIBILITIES ALSO LOWER DUE TO RAIN.  THIS RAIN
WILL BE SOMEWHAT PROLONGED...WHICH COULD CONTINUE THROUGH TOMORROW
EARLY AFTERNOON.

THE REASON FOR THE LOWERING IN FLIGHT CONDITIONS WILL OCCUR IN
RESPONSE TO THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE.

SURFACE WINDS WILL PRIMARILY REMAIN FROM THE EAST OR NORTHEAST
THROUGH THE ENTIRE TAF CYCLE.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 13, 11:57 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN MAR 13 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED SNOW RISK.

DISCUSSION...

  AN UPPER LEVEL WAVE WILL APPROACH THE REGION TODAY AND
  TONIGHT...RESULTING IN AN INCREASE IN SHOWER AND ISOLATED
  THUNDERSTORM ACTIVITY. NO SEVERE WEATHER IS EXPECTED.

  PRECIPITATION MAY BEGIN TO CHANGE TO A MIXTURE OF RAIN AND
  SNOW LATE TONIGHT ACROSS CENTRAL AND WEST CENTRAL MISSOURI AS
  THE UPPER LEVEL SYSTEM BEGINS TO MOVE IN.  THE CHANCE OF
  SNOW WILL CONTINUE INTO MONDAY MAINLY NORTH OF THE INTERSTATE
  44 CORRIDOR.  LESS THAN AN INCH OF SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A MIX OF RAIN AND SNOW WILL PERSIST INTO MONDAY ACROSS THE
  AREA WITH ACCUMULATIONS OF AN INCH OR LESS MAINLY CONFINED
  TO AREAS NORTH OF THE INTERSTATE 44 CORRIDOR.
  WHILE SIGNIFICANT WINTRY ACCUMULATIONS ARE NOT CURRENTLY
  FORECAST...THOSE WITH TRAVEL INTERESTED ACROSS THE OUTLOOK AREA
  SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POTENTIAL WINTRY
  ACCUMULATIONS.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY THROUGH
  SATURDAY OVER AT LEAST A PORTION OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Mar 13, 1:46 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT SUN MAR 13 2011

MOZ088-093-132015-
JASPER MO-NEWTON MO-
246 PM CDT SUN MAR 13 2011

...SIGNIFICANT WEATHER ALERT FOR JASPER AND NORTHERN NEWTON COUNTIES
UNTIL 315 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF IRON GATES...OR NEAR
GALENA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM. THERE IS ALSO FREQUENT CLOUD TO GROUND LIGHTNING WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...CARTERVILLE...CARTHAGE...
DIAMOND...DUENWEG...DUQUESNE...IRON GATES...JOPLIN...LEAWOOD...
ORONOGO...SAGINAW...SARCOXIE...SHOAL CREEK DRIVE...SILVER CREEK AND
WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 31 WILL ALSO BE IMPACTED BY
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

CRAMER

The radar

The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Newton

When
March 13, 2:08 PM CST to 2:10 PM CST
Where
Newton County, 1.79 mi ENE of Saginaw
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.030, -94.450

Hail, Jasper

When
March 13, 2:40 PM CST to 2:42 PM CST
Where
Jasper County, 2.76 mi S of Reeds
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.080, -94.170

Hail, Jasper

When
March 13, 2:40 PM CST to 2:42 PM CST
Where
Jasper County, 1.77 mi NW of Sarcoxie
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.090, -94.140

Hail, Jasper

When
March 13, 2:43 PM CST to 2:45 PM CST
Where
Jasper County, 0.55 mi W of Sarcoxie
Measured
0.75 in hail
Reported by
Public
Coordinates
37.070, -94.130

Hail, Lawrence

When
March 13, 3:29 PM CST to 3:30 PM CST
Where
Lawrence County, 0.55 mi E of Marionville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.000, -93.640

Hail, Christian

When
March 13, 3:43 PM CST to 3:45 PM CST
Where
Christian County, 0.55 mi E of Clever
Measured
0.88 in hail
Reported by
Public
Coordinates
37.030, -93.470

Hail, Christian

When
March 13, 4:00 PM CST to 4:02 PM CST
Where
Christian County, 0.88 mi NW of Boaz
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -93.410

Hail, Christian

When
March 13, 4:12 PM CST to 4:14 PM CST
Where
Christian County, 1.79 mi WSW of Ozark Airpark Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -93.260

Hail, Christian

When
March 13, 4:13 PM CST to 4:15 PM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.020, -93.210

Hail, Christian

When
March 13, 4:13 PM CST to 4:15 PM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.040, -93.290

Hail, Christian

When
March 13, 4:15 PM CST to 4:17 PM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
1 in hail
Reported by
Public
Coordinates
37.020, -93.210

Public reported one inch hail at Lamberts Restaurant.

Hail, Christian

When
March 13, 4:17 PM CST to 4:19 PM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.020, -93.210

Hail, Webster

When
March 13, 4:39 PM CST to 4:40 PM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.120, -93.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285173, 285174, 285175, 285176, 285177, 285178, 285179, 285180, 285181, 285182, 285183, 285184, 285185.